Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 27, NWS Gaylord, MI

June 14, 2000Iosco County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 14, 2000, 7:05 PM EDT for Iosco County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2000, 7:05 PM EDT (23:05 UTC)
Expired
Jun 14, 2000, 7:30 PM EDT
In force
25 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 117 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 11.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2000-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 93 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2000-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
93 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

871 
WUUS53 KAPX 142305
SVRAPN
MIC069-142330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
705 PM EDT WED JUN 14 2000

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IOSCO COUNTY IN NORTHERN LOWER MICHIGAN

* UNTIL 730 PM EDT

* AT 700 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF WURTSMITH AIRFIELD...OR ABOUT
  12 MILES NORTHWEST OF TAWAS CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  7 MILES NORTHWEST OF WURTSMITH AIRFIELD AROUND 720 PM EDT

REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.

EME/ROWLEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:46 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 14, 4:46 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
446 PM EDT WED JUN 14 2000

SYNOPSIS OVER THE GREAT LAKES...SFC LOW ALONG MN/ONTARIO BORDER WITH
A COLD FRONT EXTENDING INTO THE S MS VALLEY. H5 MAX IN S MN IS
MOVING E.

MODELS ARE IN FAIR AGREEMENT THROUGH 60HRS, EXCEPT FOR THE EVOLUTION
OF THE SFC FEATURES FROM 42 THROUGH 54 HOURS. THIS WILL AFFECT THE
SPEED OF THE FRONT ON FRIDAY. ETA SUGGESTS THAT THE FORCING IS
THROUGH THE CWFA BY 00Z SAT WHILE THE AVIATION IS ABOUT 6 HOURS
SLOWER. AS FAR AS INITIALIZATION, THE MODELS LOOK PRETTY GOOD WITH
THE H5 MAX MOVING THROUGH S MINNESOTA.

TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY ACROSS THE
AREA AS DEWPOINTS ARE IN THE LOWER TO MID 60S, CAPES IN THE 500-1000
J/KG AND SFC LI'S TO AROUND -5 ON THE 18Z MESOETA. THE QUESTION IS
WHETHER THE CURRENT STORMS IN SOUTHERN LOWER BRING RAIN INTO THE
AREA FIRST HELPING TO STABILIZE THE AIR IN NORTHERN LOWER. WE WOULD
STILL GET THUNDERSTORMS, BUT MORE WITH HEAVY RAIN WITH PWAT >1.5".
H5 VORT MAX WILL BE MOVING INTO THE CWFA OVERNIGHT WITH THE COLD
FRONT STILL TO THE WEST. HOWEVER, A FEW SEVERE THUNDERSTORMS MAY BE
POSSIBLE IN THE SOUTHERN PARTS OF THE CWFA.

THURSDAY...WITH THE COLD FRONT THROUGH THE REGION AND THE UPPER
TROUGH AXIS JUST TO THE WEST EXPECT SHOWERS MAINLY IN THE MORNING IN
NORTHERN LOWER. EASTERN UPPER WILL STILL BE IN AN AREA OF DPVA WITH
850-500 MB LAYER RH STILL >60%. NORTHERN LOWER MAY GET AN AFTERNOON
SHOWERS BUT THE MOISTURE IS CLOSER TO 50% IN THE 850-500 LAYER AND
WITH ALIGNED FLOW FROM THE SFC TO AROUND 500 MB EXPECT THINGS TO BE
WELL MIXED WITH PARTLY SUNNY SKY. IT WILL BE BREEZY AS WELL DUE TO
THE ALIGNED FLOW AS WELL.

THURSDAY NIGHT/FRIDAY...WILL SEE A SECOND ROUND OF SHOWERS AND
THUNDERSTORMS STARTING IN THE WEST IN THE EVENING DUE TO ANOTHER H5
MAX MOVING IN FROM THE NORTHERN PLAINS AND DEEP MOISTURE (SFC-500).
A SECOND COLD FRONT WILL APPROACH WITH THE SFC LOW PRESSURE COMING
OUT OF NORTHERN MINNESOTA. CAPES WILL BE AROUND 200-400 J/KG MAINLY
IN THE SOUTHERN PARTS OF THE CWA. BY 12Z FRI WE ARE IN THE RRQ OF
THE 300MB WITH A 23 MAX AT H5 MOVING OVER KTVC. MOST OF THE ACTION
WILL BE NORTH OF A KAPN-KHTL LINE.

FRIDAY NIGHT...THE COLD FRONT PASSES THROUGH THE AREA THIS WILL MAKE
THE RAIN MORE LIKELY IN THE SE PART OF THE CWFA WHILE THE REST OF
THE CWFA WILL SEE THE RAIN BEGINNING TO END.

EXTENDED...MRF AND CANADIAN MEANS ARE IN FAIR AGREEMENT THROUGH THE
7 DAY PERIOD WITH THE H5 FLOW TURNING ZONAL AROUND DAY 4 OR 5. THE
MRF SPAGHETTI PLOTS WERE SCATTERED ABOUT MORE THAN THE CANADIAN. OF
THE FOUR MODELS THE CANADIAN AND ECMWF WERE CLOSER TOGETHER WITH
NOGAPS AND MRF CLOSER OUT THROUGH 108 HOURS. HOWEVER, THE
DIFFERENCES IN THE FOUR MODELS AREN'T MAJOR. SO THE FORECAST WILL
HAVE FEW CHANGES. SATURDAY...AS THE SFC LOW PULLS OUT SATURDAY
MORNING FROM EASTERN UPPER WILL KEEP THE SHOWERS IN THERE AND ALLOW
NORTHERN LOWER TO BE DRY. SUNDAY AND MONDAY WILL BOTH BE DRY AS SFC
RIDGE DOMINATES THE AREA. MONDAY ON THE MRF SHOW THE H5 TROUGH AXIS
MOVING THROUGH WHERE THE ECMWF IS ZONAL. WITH THE ZONAL PATTERN
SETTING UP OVER THE AREA WILL LEAVE ANY PRECIP OUT OF THE LONG RANGE
FOR NOW. TUESDAY WILL LEAVE IN THE CHANCE OF PRECIPITATION THE MRF
HAS BACKED OFF ON THE CHANCE AND THE ECMWF HAS A SIMILAR LOOK. WILL
WAIT ANOTHER RUN TO SE<E IF THE PRECIPITATION SHOULD BE PULLED OUT OF
THE LONG RANGE HERE. WEDNESDAY, THE MRF BRINGS THE LOW IN FROM THE
WEST BOTH AT THE SFC AND AT H5. SO HAVE PUT IN THE CHANCE FOR
PRECIPITATION.

.APX...NONE.

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:03 PM EDTSevere Thunderstorm WarningAPXGladwin27 min
Jun 14, 6:13 PM EDTSevere Thunderstorm WarningAPXArenac32 min
Jun 14, 6:31 PM EDTSevere Thunderstorm WarningAPXOgemaw29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.